Toggle: English / Spanish
Propoxyphene is medicine used to relieve pain. Propoxyphene overdose occurs when someone takes too much of this medicine.
This U.S. Food and Drug Adminstration (FDA) took this drug off the market in December 2010 because of the potential to cause deadly heart disturbances.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 to find a local poison control center.
Propoxyphene hydrochloride; Dextropropoxyphene
Brand names include:
Note: This list may not be all-inclusive.
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms, including heart rhythm disturbances and seizures, will be treated as appropriate
The patient may receive:
- Activated charcoal
- Antidote for acetaminophen (Tylenol) if the patient took a form of the drug that contained this medicine (such as Darvocet)
- Fluids through a vein (IV)
Medicine to block the effect of the overdose drug on the central nervous system (narcotic antagonist)
Medicine (sodium bicarbonate) to help manage serious heart problems that occur in the most severe poisonings
- Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
If the proper narcotic antagonist can be given, recovery from an acute overdose occurs within 24 - 48 hours.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
- Last reviewed on 1/30/2013
- Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.